New Mexico, 2018

Tornado and Damaging Wind in New Mexico, September 1, 2018

September 1, 2018 · NWS ABQ · 2 events in 2 counties and zones

A landspout tornado was captured by an observer from the Wild Rivers Recreation Area in Taos County. The landspout developed near Ute Mountain around 215 pm and was visible for about 15 minutes before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A landspout tornado was captured by an observer from the Wild Rivers Recreation Area in Taos County. The landspout developed near Ute Mountain around 215 pm and was visible for about 15 minutes before dissipating. Scattered showers and thunderstorms across eastern New Mexico also resulted in an active afternoon of heavy rainfall, strong winds, and intense lightning. The Cannon AFB reported a peak wind gust up to 64 mph from thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 10:44 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 10:44 AM MST, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1144 AM MDT Sat Sep 1 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail, but areas of mountain obscurations are likely
given a moisture-loaded atmosphere and left-over debris from earlier
rains. VFR conditions are generally forecast to persist, but short-
lived MVFR conditions are likely with showers and storms today.
Clearing is not forecast overnight, but if clearing does occur then
areas of IFR low stratus/fog are possible early Sunday morning.

11

&&

.PREV DISCUSSION...1129 AM MDT Sat Sep 1 2018...
.UPDATE...
Lowered temperatures some more in central NM and increased PoPs east
central areas.

&&

.PREV DISCUSSION...748 AM MDT Sat Sep 1 2018...
.UPDATE...
Updated 1st period forecast to increase PoPs and sky cover based on
latest radar and satellite imagery, along with 12Z HRRR output. Also
decreased high temperatures by 1-5 degrees with rain-cooling playing
a bigger role. Otherwise, forecast on track.

11

&&

.PREV DISCUSSION...552 AM MDT Sat Sep 1 2018...
.AVIATION...
12Z TAF CYCLE
Showers and thunderstorms persist across much of northern and central
NM this morning. Brief heavy rain is possible which may result in
MVFR vsbys. Wind gusts near 30kts are possible as well. Storms should
gradually weaken in intensity and coverage through mid morning
before the next round of storms develops by late morning/early
afternoon as a shortwave trough crosses the state. Widespread
thunderstorms are expected and MVFR cigs/vsbys are possible. A few
severe thunderstorms with hail and damaging wind gusts are possible
during the aftn/eve across eastern NM as well. After 00Z Sun, much of
the storm activity will be focused across eastern NM and will linger
into the overnight hours.

34

&&

.PREV DISCUSSION...256 AM MDT Sat Sep 1 2018...
.SYNOPSIS...
Temperatures fall into the 70s and 80s today, with low 90s holding
onto Roswell. Scattered to numerous storms can be expected over much
of the state today, with a few becoming severe over portions of
eastern New Mexico. Another round of high terrain thunderstorms in
the afternoon moving to valley locations in the evening can be
expected Sunday, with highs falling a few more degrees below normal.
Highs remain below normal through most of next week, with a backdoor
front having storms favor eastern New Mexico Wednesday. A reduction
in storm coverage and uptrend in temperatures looks to arrive by
Friday.

&&

.DISCUSSION...
High pressure continues to shift east as a trough builds into the
southwest U.S.. A weak embedded disturbance along the SE periphery of
the trough has kept storm activity going through the night into this
morning across the northern third of the state. These storms will
likely continue through the morning, albeit at a weaker intensity
before the disturbance shifts over eastern NM where a marginal risk
is up for severe weather across eastern NM where shear and
instability will be higher this afternoon. The latest RAP and NAM12
indicate CAPE values between 1700-2800 J/kg with 20-35kts of 0-6km
shear across the east, certainly enough to warrant the possibility of
a few severe cells developing this afternoon and evening across the
east. Highs today will fall 5-10F below Friday's highs.

The larger trough will dig further over the desert SW Sunday,
potentially closing off over southern AZ. This will keep tropical
moisture flowing into NM allowing afternoon storms over the higher
terrain before shifting over valley locations in the evening Sunday.
Southern NM will see the widest storm coverage. The trough inches
closer to western NM Monday with storms favoring the central mtn
chain eastward, with isolated to scattered activity still western NM.
Highs fall a few more degrees Sunday and will stay below normal
through the forecast period.

Midweek, another trough approaches the PacNW as the Bermuda High
begins to build further west into TX. This will allow smaller
features to dictate where storms develop such as a backdoor front
swooping through eastern NM and the central mtn chain Wednesday
having storms favor the central mtn chain eastward. By late week, an
elongated ridge looks to build over the desert SW shutting down the
flow of tropical moisture into NM, and thus reducing storm chances as
a result.

24

&&

.FIRE WEATHER...
Today will be very active across the Land of Enchantment. Showers
and thunderstorms ongoing across much of northern NM this morning
will linger through at least sunrise. Then, today's crop of showers
and thunderstorms will quickly initiate by late morning or early
afternoon as a shortwave trough crosses the state. Moisture values
will continue to trend upward today, thus, heavy rainfall is
possible and wetting rain footprints will be widespread today. Just
about all of northern and central NM will have a chance at wetting
rainfall today through this evening. A few severe storms are
possible across eastern NM as well.

Sunday will remain active, though not quite to today's standards. A
secondary trough will close into a weak low over AZ which will allow
moisture to continue to shift into NM. By Monday, the moisture plume
will shift over eastern NM and will remain there through mid week.
This will be the favored area for continued rounds of showers and
thunderstorms next week. Heavy rainfall will remain possible.
Meanwhile, drier air will slowly filter into western NM slowly
decreasing thunderstorm coverage each day. Nonetheless, cloud cover
and precipitation will keep temperatures cooler than average for
much of the next week. A drying trend looks to be on tap toward next
weekend.

Pockets of poor ventilation will be possible through much of the
week with lowering mixing heights.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Sep 1, 2:30 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Sat Sep 1 2018

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
evening for east-central and northeast New Mexico where large hail,
frequent lightning, and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Tropical moisture will continue to flow into New Mexico Sunday and
Labor Day producing scattered to numerous thunderstorms each
afternoon and evening. Thunderstorms will be capable of producing
strong downburst winds, frequent lightning, hail, and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through the holiday weekend
across the warned area, but especially for east-central and northeast
New Mexico where severe thunderstorms could develop later Saturday.

Spotters are encouraged to report rainfall amounts and any impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

24

In the hours before

Special weather statement, Sep 1, 12:38 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SAT SEP 1 2018

NMZ536-538-012015-
Roosevelt County-Chaves County Plains-
138 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portales to 7 miles west of Crossroads.
Movement was southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Portales, Dora, Floyd, Causey, Milnesand, Lingo, Arch, Pep and
Rogers.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3357 10354 3424 10348 3418 10304 3357 10306
TIME...MOT...LOC 1931Z 296DEG 14KT 3418 10342 3353 10348

33
Special weather statement, Sep 1, 12:38 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SAT SEP 1 2018

NMZ501-503-504-012015-
Northwest Plateau-Far Northwest Highlands-Northwest Highlands-
138 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY...WEST
CENTRAL RIO ARRIBA...NORTHWESTERN SANDOVAL AND SOUTHEASTERN SAN JUAN
COUNTIES UNTIL 215 PM MDT...

At 138 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Cuba to 13 miles northeast
of Marquez. Movement was east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Heavy rain will also be possible with these storms.

Locations impacted include...
Ojo Encino, Blanco Trading Post, Nageezi, Counselor, Pueblo Pintado
and El Huerfano Trading Post.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3666 10742 3591 10727 3571 10788 3651 10789
TIME...MOT...LOC 1938Z 269DEG 14KT 3608 10711 3543 10711

33

The radar

The Pueblo radar (KPUX), 215 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Taos

When
September 1, 1:15 PM MST to 1:30 PM MST
Where
Taos County, 4.96 mi NNE of Sunshine Valley to 5.25 mi NNE of Sunshine Valley
Rating
EF0
Path length
0.33 mi
Path width
20 yd
Reported by
Social Media
Coordinates
36.910, -105.640

A Facebook user posted a video of a landspout tornado near Ute Mountain in Taos County.

Thunderstorm Wind, Curry

When
September 1, 1:54 PM MST to 2:00 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon AFB reported a peak wind gust up to 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyThe tornado archive for New Mexico, 2018Warnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771954, 771955.